Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 161, NWS Twin Cities, MN

August 5, 2019Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2019, 3:14 PM CDT for Rusk County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 3:14 PM CDT (20:14 UTC)
Expired
Aug 5, 2019, 4:00 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Rusk County, WI

The radar

The Duluth radar (KDLH), 169 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS53 KMPX 052014
SVRMPX
WIC107-052100-
/O.NEW.KMPX.SV.W.0161.190805T2014Z-190805T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Mon Aug 5 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Rusk County in northwestern Wisconsin...

* Until 400 PM CDT.

* At 314 PM CDT, a severe thunderstorm was located near Weyerhaeuser,
  or 15 miles west of Ladysmith, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ladysmith, Bruce, Hawkins, Weyerhaeuser, Tony, Glen Flora, Ingram
  and Rusk County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.

&&

LAT...LON 4540 9110 4540 9153 4543 9155 4558 9153
      4564 9129 4563 9067 4547 9067
TIME...MOT...LOC 2014Z 248DEG 37KT 4552 9141 

HAIL...1.25IN
WIND...60MPH
 
$$

CTG
4 follow-up statements
139 
WWUS53 KMPX 052028
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
328 PM CDT Mon Aug 5 2019

WIC107-052100-
/O.CON.KMPX.SV.W.0161.000000T0000Z-190805T2100Z/
Rusk WI-
328 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN RUSK COUNTY...

At 327 PM CDT, a severe thunderstorm was located near Exeland, or 9
miles northwest of Ladysmith, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ladysmith, Bruce, Hawkins, Tony, Glen Flora, Ingram and Rusk County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4540 9110 4547 9128 4564 9131 4564 9129
      4563 9067 4547 9067
TIME...MOT...LOC 2027Z 248DEG 37KT 4557 9122 

HAIL...1.25IN
WIND...60MPH
 
$$

CTG
365 
WWUS53 KMPX 052038
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Mon Aug 5 2019

WIC107-052100-
/O.CON.KMPX.SV.W.0161.000000T0000Z-190805T2100Z/
Rusk WI-
338 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN RUSK COUNTY...

At 337 PM CDT, a severe thunderstorm was located 9 miles southeast of
Exeland, or 10 miles north of Ladysmith, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ladysmith, Hawkins, Tony, Glen Flora, Ingram and Rusk County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4540 9110 4564 9118 4563 9067 4547 9067
TIME...MOT...LOC 2037Z 248DEG 37KT 4561 9107 

HAIL...1.25IN
WIND...60MPH
 
$$

CTG
330 
WWUS53 KMPX 052049
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
349 PM CDT Mon Aug 5 2019

WIC107-052100-
/O.CON.KMPX.SV.W.0161.000000T0000Z-190805T2100Z/
Rusk WI-
349 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN RUSK COUNTY...

At 349 PM CDT, a severe thunderstorm was located 12 miles southeast
of Winter, or 16 miles northeast of Ladysmith, moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hawkins, Glen Flora and Ingram. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4543 9094 4564 9102 4563 9067 4547 9067
TIME...MOT...LOC 2049Z 248DEG 37KT 4566 9090 

HAIL...1.25IN
WIND...60MPH
 
$$

CTG
307 
WWUS53 KMPX 052050
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
350 PM CDT Mon Aug 5 2019

WIC107-052100-
/O.EXP.KMPX.SV.W.0161.000000T0000Z-190805T2100Z/
Rusk WI-
350 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSK COUNTY WILL
EXPIRE AT 400 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Wisconsin.

LAT...LON 4543 9094 4564 9102 4563 9067 4547 9067
TIME...MOT...LOC 2050Z 248DEG 37KT 4566 9090 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:59 PM CDT, 15 minutes earlier.

Area forecast discussion, Aug 5, 2:59 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Mon Aug 5 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 300 PM CDT Mon Aug 5 2019

First batch of severe storms moved across the Twin Cities, and
into west central Wisconsin since noon. Another area of storms
were developing along the main cold front from near Montevideo in
west central Minnesota, to St. Cloud, and near Rush City in east
central Minnesota. This line will affect most of southern
Minnesota, and into parts of west central Wisconsin through the
early evening. Severe storms will be possible as bulk wind shear
are between 35-45 kts and MLCAPEs are nearly 3000 J/kg. This was
the case as baseball size hail occurred in the western part of the
Twin Cities around 1 PM CDT. Once the storms move out of the
state, a refreshing air mass will spread across the Upper Midwest
for Tuesday. Another cold front will enter northwest Minnesota
Tuesday night, but it shouldn't affect central Minnesota until
well past midnight, and into Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 245 PM CDT Mon Aug 5 2019

Thunderstorms still look possible Wednesday afternoon/evening
as a cold front moves through the area, although some uncertainty
exists in just how widespread they may be as the best upper level
forcing remains off to the north and south. An environment favorable
for strong to severe storms will develop during the afternoon ahead
of this front, with around 2000 J/kg of SBCAPE and 30-40 kts of
effective bulk shear. There is still some disagreement among models
in timing the front as it moves through the area, which leads to
uncertainty on where the best potential for severe weather sets
up during the afternoon/evening. The slower solutions bring the
front through during the afternoon/evening which could result in
at least some potential for strong/severe storms area-wide, while
the faster solutions moving the front through during the
morning/afternoon and potentially keep the threat south into Iowa.
After the front moves through, drier weather is weather is
expected through the rest of the work week.

A more active pattern is expected to develop over the weekend and
into next week, as ridging/northwest flow aloft flattens into
faster zonal flow in response to a trough coming ashore in the
Pacific Northwest. Typical spread exists in the models at this
range, but expect at least a few chances at showers and
thunderstorms during this time period. Expect temperatures to be
seasonable into next week, with highs and lows within a few
degrees of climatological values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon Aug 5 2019

Earlier convection that was across central Minnesota has exited
west central Wisconsin. However, additional storms, locally severe
had developed west of the Twin Cities. The best chance of
widespread convection with TSRA/strong winds will occur from KRWF-
KMSP-KRNH and southward this afternoon. Hard to determine timing
so will continue with tempo periods until there is a better handle
on timing this afternoon. Any storm this afternoon will be
capable of producing very strong winds and hail. Between 21-00z,
conditions will slowly improve across central Minnesota, with the
bulk of the TSRA in south central Minnesota. Between 00-03z, most
of the activity will be south of MPX TAF sites, with a northwest
wind developing. BR/FG will be possible toward sunrise.

KMSP...

Current TSRA west of the cities will affect KMSP by 18z, and
likely continue for a half hour to an hour. Strong winds, and
hail are likely within 10 NM of the airport, but not necessary
affecting the terminal. Conditions should improve between 21-00z,
with most of the activity south of the airport after 00z.

/OUTLOOK FOR KMSP/

Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts.
Thu...VFR. NW wind 5-10 kts.&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...ETA
AVIATION...JLT
Hazardous weather outlook, Aug 5, 10:52 AM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1052 AM CDT Mon Aug 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1052 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are likely this afternoon. The
greatest threat is located south of a line from near Ladysmith
Wisconsin, to the Twin Cities and Redwood Falls. The primary
threat is damaging winds. Large hail, heavy rainfall and a couple
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional strong to severe thunderstorms are possible on
Wednesday. Damaging winds and large hail are the primary threats.

Thunderstorms are possible Saturday and Sunday. The severe
weather risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 5, 1:57 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     1 NW COON RAPIDS        45.17N 93.29W
08/05/2019  M58 MPH          ANOKA              MN   MESONET

            MESONET STATION AS738 COON RAPIDS.

&&

BPH
Local storm report, Aug 5, 2:02 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
202 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             HAM LAKE                45.25N 93.24W
08/05/2019  M2.00 INCH       ANOKA              MN   PUBLIC

            TIME ESTIMATED.

&&

CEO
Local storm report, Aug 5, 2:08 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             FOREST LAKE             45.27N 92.99W
08/05/2019  M1.50 INCH       WASHINGTON         MN   PUBLIC

            TIME ESTIMATED.

&&

CEO
Special weather statement, Aug 5, 2:57 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Mon Aug 5 2019

WIZ023-025-027-028-052045-
Chippewa-St. Croix-Dunn-Eau Claire-
257 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUNN...SOUTHEASTERN ST.
CROIX...SOUTHWESTERN CHIPPEWA AND NORTHWESTERN EAU CLAIRE COUNTIES...

At 256 PM CDT, a strong thunderstorm was located near Knapp, or 12
miles west of Menomonie, moving east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eau Claire, Menomonie, Woodville, Elk Mound, Knapp, Rock Falls,
Wilson, Cedar Falls, Caryville, Tainter Lake, Hersey and Downsville.

This includes Interstate 94 in Wisconsin between mile markers 23 and
62.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4466 9162 4468 9165 4468 9168 4484 9214
      4486 9214 4485 9218 4491 9234 4504 9226
      4495 9151
TIME...MOT...LOC 1956Z 284DEG 36KT 4493 9215

CTG
Special weather statement, Aug 5, 3:06 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT Mon Aug 5 2019

MNZ051-052030-
Sherburne-
306 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SHERBURNE COUNTY...

At 305 PM CDT, a strong thunderstorm was located near Zimmerman, or
18 miles north of Buffalo, moving southeast at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Elk River, Otsego, Big Lake, Zimmerman, Becker, Orrock and Sherburne
National Wildlife Refuge.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 206 and 217.
 U.S. Highway 169 between mile markers 159 and 170.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4544 9351 4525 9352 4524 9352 4529 9357
      4530 9365 4543 9392 4550 9367
TIME...MOT...LOC 2005Z 299DEG 19KT 4544 9373

ETA
Special weather statement, Aug 5, 3:07 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Mon Aug 5 2019

WIZ015-016-027-052100-
Chippewa-Barron-Rusk-
307 PM CDT Mon Aug 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RUSK...
NORTHERN CHIPPEWA AND SOUTHEASTERN BARRON COUNTIES...

At 306 PM CDT, strong thunderstorms were clustered 9 miles west of
Sheldon, or 11 miles south of Ladysmith, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Chetek, Cornell, New Auburn, Sheldon, Conrath, Island Lake, Holcombe
and Chippewa Moraine State Rec Area.

This includes U.S. Highway 53 between mile markers 115 and 127.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4537 9092 4512 9093 4516 9162 4531 9166
      4547 9068 4538 9068
TIME...MOT...LOC 2006Z 257DEG 24KT 4530 9114

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:31 AM CDTSpecial Weather StatementMPXPolk44 min
Aug 5, 11:04 AM CDTSpecial Weather StatementMPXBarron41 min
Aug 5, 1:37 PM CDTSpecial Weather StatementMPXSaint Croix38 min
Aug 5, 1:43 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix47 min
Aug 5, 1:48 PM CDTSpecial Weather StatementMPXEau Claire27 min
Aug 5, 2:05 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix40 min
Aug 5, 2:40 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk35 min
Aug 5, 2:57 PM CDTSpecial Weather StatementMPXDunn48 min
Aug 5, 3:07 PM CDTSpecial Weather StatementMPXRusk53 min
Aug 5, 4:17 PM CDTSevere Thunderstorm WarningMPXPepin28 min
Aug 5, 4:51 PM CDTSpecial Weather StatementMPXPierce54 min
Aug 5, 5:39 PM CDTSevere Thunderstorm WarningMPXEau Claire21 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.